Study shows possible link between Parkinson's medication and cardiac valve disease
SAN FRANCISCO – A recent study of Parkinson's disease patients who use the medication pergolide shows a possible link between pergolide and injured cardiac valves. Study details and conclusions will be presented at the American Academy of Neurology 56th Annual Meeting in San Francisco, Calif., April 24 – May 1, 2004.
Valvular heart disease has been reported by various groups, totaling about 25 patients with Parkinson's disease who take pergolide. "These reports are anecdotal, from uncontrolled case studies," notes study author Richard B. Dewey, Jr., MD, associate professor of neurology, University of Texas Southwestern Medical Center in Dallas. "We were interested to know if this is a rare, idiosyncratic event or a common problem which has until now escaped notice."
Dewey and fellow researchers sent letters to more than 200 patients known to be taking pergolide for Parkinson's disease, and the responders who wished to continue pergolide were urged to undergo echocardiography. Echocardiograms were performed on 46 patients, and scores for valvular regurgitation (leakage) were compared to an age-matched control group from the Framingham Study (a well-documented heart disease study).
Two outcomes were compared: the presence of abnormal valvular leakage; and the presence of clinically significant leakage using criteria similar to that employed by the FDA in the fenfluramine/ phentermine ("Fen-Phen" diet aid) studies.
Eighty-nine percent (41) of pergolide-treated patients had some degree of valvular insufficiency. In two of three valves for which there is control data (the mitral and aortic), the study showed an approximately two- to three-fold increased risk (odds ratio 3) of regurgitation in the pergolide patients. In the tricuspid valve there was an estimated 14-fold increased risk of significant leakage (odds ratio 18).
"Our study demonstrates that pergolide may injure cardiac valves and, since they are available, consideration should be given to switching patients to an alternate dopamine agonist," concludes Dewey.
Source: Eurekalert & othersLast reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
Published on PsychCentral.com. All rights reserved.